Verapamil update

Started verapamil last monday so it’s been like 8 days. The first few days I didn’t feel any different, then I had a day where I felt great…I was so happy. Then, it seemed to go sour from there. Since Saturday I have been super dizzy and feel like I’m constantly rocking…worse than with no meds at all. Do you think the dose is wrong (120 mg SR) or do you think it needs to be stronger? BTW, it’s been great for my headaches, they have been mild to non-existent. The rocking is driving me crazy though. Calling neuro in a little while to see what she says.

Another question, has anyone tried low dose steriods for MAV? About a month ago my neuro put me on a steriod pack (7 days) b/c I was stuck in a really vicious headache cycle. It was the best I had felt in months. Is it safe to take steriods on a daily basis?

Thanks everyone!
Colleen

Colleen,

When are you taking your dose of Verapamil? I found that I did better if I took it at night before bed rather than in the morning. A morning dose made me feel a bit lightheaded and a little strange. When I took it at night the only side-effect I noticed was constipation (sorry if that is too much information :oops:). I quit taking it because of that. I couldn’t find a way to relieve that side effect (sorry again). I think it helped me with the vertigo, but I will never know for sure because I started it at the same time I gave up caffeine, which I know made a difference. I would stick it out a while with the Verapamil. Sometimes it takes a while for a preventative to work.

One urgent care doc gave me steroids to try. They made me so sick I quit taking them after two doses. Taking steroids on a daily basis is not a good idea unless it is absolutely necessary. They can cause serious side-effects when taken long term.

Good luck on your med search. I hope you feel better soon!

Marci

— Begin quote from "colleen77"

Another question, has anyone tried low dose steriods for MAV? About a month ago my neuro put me on a steriod pack (7 days) b/c I was stuck in a really vicious headache cycle. It was the best I had felt in months. Is it safe to take steriods on a daily basis?

Thanks everyone!
Colleen

— End quote

Hmm, on that note, have you had your adrenals tested? Most notably cortisol, but ACTH might be good as well (they’re very closely related - ACTH is used to stimulate the adrenals to create cortisol).
Although… if you’re not having other pretty bad symptoms that may stem from that, it sounds unlikely.

My point is, anyway: if steroids help you a lot, it’s not impossible that you’re naturally low in them. Perhaps not likely, though.
You can at least check if you see any familiarity in the symptoms whatsoever: en.wikipedia.org/wiki/Hypocortisolism

/Tran :slight_smile:

Hi Marci,

Thanks for the info. I am taking the Verapamil at night right before bed. So far, the constipation issue hasn’t been too bad for me. I do have an upset stomach every morning and feel a little nauseated for the first hour or two of the day. By the time I am at work for like an hour (around 10:00 a.m.) the rocking seems to really get going. I put in a call to my neuro so I’ll see what she says.

Another question that I thought of…has anyone done physical therapy? My neuro suggested that maybe we could try that to help the dizziness. Has anyone had any luck with it. I would definitely prefer it to all of these meds!

Thanks again!
Colleen

I have a friend who had a cortisol saliva test which showed she had low cortisol and she put herself on low dose prednisone for the last 3 or 4 years and her daily headaches are gone along with the dizziness, she is a lot better. I did the same test several times and where it showed low cortisol a few years back, it doesnt now. I tried taking cortisol on several occasions but it made me more dizzy and tired.
Best Wishes
Christine

— Begin quote from "colleen77"

Another question that I thought of…has anyone done physical therapy? My neuro suggested that maybe we could try that to help the dizziness. Has anyone had any luck with it. I would definitely prefer it to all of these meds!

— End quote

Can’t say I have, but from what I’ve heard, VRT (Vestibular Rehabilitation Therapy) is usually not successful until the migraine is stabilized (using the other “treatments” like diet, sleep schedule, and meds). That is, stable = no more than two headaches/month and, if you have the silent type, I guess knowing is harder…
Actually, when I asked http://www.dizzytimes.com/member.php?u=3036 (balance center director) about it directly, he said (paraphrasing) that it would most likely be unnecessary torture(!) until the condition is stable. They do seem to start VRT a few weeks after starting the meds, though, so I’m not sure how that works, given that the meds don’t always work on the first try.

Just some anecdotes:

I don’t have any personal experience with physical therapy but i’ve heard a lot of stories. I know one person who hurt herself doing physical therapy, she was doing it for BPPV but also suffers with MAV and is much worse off than before. One member of the forum not actively posting currently was also told that PT was out until the migraine was under control. I saw a news spot regarding dizziness done in Chicago. The spot was mostly regarding PT but Hain did an interview and when asked about PT the look on his face turned sour. He politely said something like PT had its place, but… i would have to watch the video again to give you more.

JJ

— Begin quote from "Tranquillity"

Hmm, on that note, have you had your adrenals tested? Most notably cortisol, but ACTH might be good as well (they’re very closely related - ACTH is used to stimulate the adrenals to create cortisol).
Although… if you’re not having other pretty bad symptoms that may stem from that, it sounds unlikely.

My point is, anyway: if steroids help you a lot, it’s not impossible that you’re naturally low in them. Perhaps not likely, though.
You can at least check if you see any familiarity in the symptoms whatsoever: en.wikipedia.org/wiki/Hypocortisolism

/Tran :slight_smile:

— End quote

Okay Tran, out with it! How’d you get so smart at 21 years old? Your knowlege runs wide as well as deep. Tell me in PM if you’d rather, but tell me. :slight_smile:

Julie

— Begin quote from "Julie"

— Begin quote from "Tranquillity"

Hmm, on that note, have you had your adrenals tested? Most notably cortisol, but ACTH might be good as well (they’re very closely related - ACTH is used to stimulate the adrenals to create cortisol).
Although… if you’re not having other pretty bad symptoms that may stem from that, it sounds unlikely.

My point is, anyway: if steroids help you a lot, it’s not impossible

— End quote

that you’re naturally low in them. Perhaps not likely, though.
You can at least check if you see any familiarity in the symptoms whatsoever: en.wikipedia.org/wiki/Hypocortisolism

/Tran :slight_smile:

Okay Tran, out with it! How’d you get so smart at 21 years old? Your knowlege runs wide as well as deep. Tell me in PM if you’d rather, but tell me. :slight_smile:

Julie

— End quote

:oops:
That knowledge actually came from my pre-MAV research (i.e. trying to find what the heck I had!). However, when I had the blood test, I actually had slightly HIGH cortisol levels, so that was pretty much out at once. :wink:

you are evading my question Tran, and you know it. you’re not so smart that you can slip by ME! AKA Sherlock :mrgreen:

I am taking 80 mg 3 times a day, so that’s 240 per day. It’s supposed to be timed release but the insurance company seems to think I can take it three times a day instead (if I remember, uh-huh).

I’m taking prunes about one ever other hour and activia in the morning. :lol:

Oops. yeah. they told me it takes 2 weeks to 4 weeks to figure out if it is helping. It was already helping when I was on 60 mg a day…

Are you perchance having vivid and amazing nightmares on this drug? I could write science fiction novels on what I am dreaming every night. They’d be best sellers.

Thanks everyone! My neuro left me a message (of course, I missed her call) and she said we could try 120 mg/2x per day. Doesn’t that seem like a lot? I don’t even want to think about what that would do to my bowels :lol: It seems from what I’ve read that people have better luck with smaller doses twice a day. I’m so confused. I don’t want to take too much and be on a spin cycle for the next few days, but on the other hand this dose isn’t really doing it for the dizzies.

Thanks again! Colleen

Thornapple, i guess the flaxseed didn’t do much for your bowels. I use 3 heaping T a day, grind it up in a coffee grinder (which has never seen coffee) and sprinkle it on my oatmeal.

Works like a charm for me.

Julie

I’ve been too ill to run to the health food store to get flaxseed after work. It’s a trek over there. yum, oatmeal with flaxseed on it…I mean that for real, it sounds really good. I could put the prunes in there, too. MMMMMMMMMMMM

I was told 240 was the “therapuetic dose” for MAV by MEI. And…the prunes are working.

yep, prunes DO WORK!!

But they’re on the migraine OFF list, yes?

Thornapple,
Do you feel like Verapamil at 240 mg/day is helping with your dizziness? I’m at 180 and I’ve had some return of symptoms (mostly mild spells of dizziness and not violent spinning thank God). Trying to decide if I should ask the Doc to increase the dosage. I’m a big guy (240 lbs) so maybe 180 mg is just not an adequate dose.

Thanks,

Chaz